Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 4, 2020, 12:55 AM EDT for 4 counties in North Carolina. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 12:55 AM EDT (04:55 UTC)
- Expired
- Aug 4, 2020, 2:33 AM EDT
- In force
- 98 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.2
The text
As transmitted.
386
WGUS52 KMHX 040455
FFWMHX
NCC013-117-137-147-040800-
/O.NEW.KMHX.FF.W.0008.200804T0455Z-200804T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1255 AM EDT Tue Aug 4 2020
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Central Beaufort County in eastern North Carolina...
South Central Martin County in eastern North Carolina...
North Central Pamlico County in eastern North Carolina...
East Central Pitt County in eastern North Carolina...
* Until 400 AM EDT.
* At 1255 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Washington, River Road, Pinetown, Ransomville, Core Point,
Bayview, Bonnerton, Cox Crossroads, Bunyan, Edward, Royal, South
Creek, Old Ford, Goose Creek State Park, Bayview Ferry Terminal,
Aurora Ferry Terminal, Chocowinity, Aurora and Washington Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3569 7714 3569 7689 3553 7677 3537 7661
3534 7659 3528 7661 3523 7662 3522 7683
3556 7718
FLASH FLOOD...RADAR INDICATED
$$
BM1 follow-up statement
981
WGUS72 KMHX 040633
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
233 AM EDT Tue Aug 4 2020
NCC013-117-137-147-040643-
/O.CAN.KMHX.FF.W.0008.000000T0000Z-200804T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaufort NC-Martin NC-Pamlico NC-Pitt NC-
233 AM EDT Tue Aug 4 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BEAUFORT, SOUTH
CENTRAL MARTIN, NORTH CENTRAL PAMLICO AND EAST CENTRAL PITT
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
A Flash Flood Watch remains in effect until 200 PM EDT Tuesday for a
portion of eastern North Carolina.
LAT...LON 3569 7714 3569 7689 3553 7677 3537 7661
3534 7659 3528 7661 3523 7662 3522 7683
3556 7718
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:01 AM EDT, 54 minutes earlier.
Area forecast discussion, Aug 4, 12:01 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1201 AM EDT Tue Aug 4 2020
.SYNOPSIS...
Please see latest advisories from the National Hurricane Center
concerning TC Isaias which is expected to make landfall near
the North Carolina/South Carolina border late tonight and move
inland on Tuesday before moving well north of the area by
Tuesday night. A front will linger near or over the area from
mid through late week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 1005 PM Mon...Tornado Watch in effect until 6AM Tuesday.
Otherwise, no changes to the prev disc.
Prev disc...As of the latest advisory, Isaias has strengthened
back to a hurricane with max sustained winds of 75 mph. The
center of Isaias is currently about 60 miles S of Myrtle Beach,
SC tracking NNE at 16 MPH. Main precip shield reaching Cape Fear
now with a train of supercells pushing ashore. Closely watching
this line as Isaias inches closer to the CWA. Also watching a
few isolated showers and thunderstorms popping along the Gulf
Stream and pushing into the Crystal Coast. Threat for nighttime
tornadoes continues for our entire area overnight with strong
parameters in place. Current mesoanalysis shows effective bulk
shear values of 35-50kts in the front right quadrant of Isaias.
Hi res guidance shows STP values remain concerning around 3-5
with 0-1 km SRH values around 400-500 m2/s2 (with some areas
reaching over 600) of for a large swath of the CWA.
Additionally, heavy tropical downpours can be expected in storms
with forecasted PWAT values up to 2.5" and the 00z sounding
showing 2.1". Storm Surge Watches and Warnings continue for
portions of the area, with surge peaking late tonight and Tue
morning. See CF section below for details.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 1010 PM Mon...Isaias will continue it's trek north through
the CWA and is expected to be around SE VA by the morning.
Precip shield could still be in the northern tier by daybreak,
but will move out of the area by the late morning hours. Main
concern at this point in the AM would be training convection on
the SE side of Isaias over the OBX region. Hi-res models
disagree on exact placement, but certainly a risk for this line
to set up across the barrier islands as a strong SSW flow feeds
the convective line. The bulk of precip associated with Isaias
will exit by the late morning, though sct lingering showers are
possible for the rest of the afternoon. Winds should return to
SW flow around 5 to 10 kts during the day with clear skies.
Temps should warm to around 90 inland with mid-80s along the
coast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 AM Monday...A mid to upper level trough will remain
in place through the weekend, allowing for deep SW flow accompanied
with Gulf moisture, leading to scattered showers and thunderstorms
each day.
Tuesday night through Friday... A trough aloft will remain in across
the eastern half of the CONUS allowing for a deep SW flow coupled
with Gulf moisture (precip waters AOA 2.0 inches) feed into the
region. While at the surface, a cold front will move into the region
and stall between central and eastern NC. The latest models don't
have a good agreement where the boundary will stall, but think it
will be more of a quasi-stationary front. With this synoptic setup,
this will allow for showers and thunderstorms to occur each day.
Saturday through Monday...Models disagree further in what will
happen to the stationary boundary. The Euro model has the boundary
pushing a cold front Saturday morning, while the GFS still has it as
a stationary boundary. Will continue to use WPC guidance for this
time frame.
In general, temperatures during the long term forecast period will
be near climatology with highs in the upper 80s to around 90 and
lows mainly in the low to mid 70s.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 745 PM Monday...Radar showing a brief dry slot for the
next few hours with mainly iso showers/tstorms ahead of the main
precip shield of Isaias. Should remain VFR for the next few
hours before rapidly deteriorating with the closer approach of
Isaias this evening into the overnight. Pred MVFR cond with
moments of IFR possible after around 03Z as heavy rain and
storms drop ceilings and vis quickly. Sustained winds overnight
will generally be 35-40kts with occasional gusts over 50 kts.
Winds and precip will subside fairly quickly around daybreak
with cond improving in tandem, lifting to VFR by the afternoon.
Long Term /Tuesday night through Saturday/...
As of 150 PM Monday... Outside of scattered, mainly diurnally
driven convection, and the potential for brief early morning
fog or low clouds, VFR conditions are expected through the
period.
&&
.MARINE...
Short Term /through Tuesday/...
As of 3 PM Mon...Conditions will quickly deteriorate across the
waters this afternoon and evening, becoming very dangerous with
strong winds and double digit seas. Latest obs show SE/S winds
10-20 kt with seas 2-4 ft and seas 4-6 ft south of Lookout. Trop
Storm Warnings continue for the waters, with winds peaking
tonight and early Tue morning. Seas will build quickly this
evening, peaking at 10-20 kt. Conditions will be improving Tue
afternoon, with winds becoming SW 10-20 kt and seas subsiding to
6-9 ft.
Long Term /Tuesday night through Saturday/...
As of 300 AM Monday...Conditions improve fairly rapidly late
Tuesday night as Isaias quickly moves away from the area. Winds
will from the S/SW at 15-20 knots Tuesday night, then becoming
around 10 or less knots for the rest of the period. Some
lingering swell will keep combined seas at 3-5 feet Tuesday
night, then further subsiding to 3-4 ft Wednesday evening
through the end of the week.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Mon...Storm Surge Warning in effect for the potential
for 3 to 5 feet of inundation for areas adjacent to the Neuse,
Bay, Pamlico, and Pungo Rivers, Pamlico, Croatan, and Roanoke
Sounds, Kitty Hawk Bay, and beaches north of Ocracoke Inlet.
Additionally, 2 to 4 ft of inundation is possible for beaches
south of Ocracoke Inlet, though the greatest surge will occur
around the time of low tide, limiting impacts to the most
vulnerable coastal locations.
Long period swell from Isaias will continue to impact the
beaches through the middle of the week. These swells will also
lead to a high threat of dangerous rip currents. Very dangerous
surf conditions will continue into Tuesday with breaking waves
8 ft or higher along the coast as Isaias is forecast to pass
just to the W of the region bringing gusty winds and large seas.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
193>196-198-199-203>205.
Beach Hazards Statement through Tuesday evening for NCZ195-196-
199-203>205.
Storm Surge Watch for NCZ195-196-199.
High Surf Advisory until 2 PM EDT Tuesday for NCZ195-196-199-
204.
Flash Flood Watch through Tuesday afternoon for NCZ029-044-045-
079-080-090>092-193-198.
Storm Surge Warning for NCZ047-080-081-094-194-203>205.
High Surf Advisory from 4 AM to 2 PM EDT Tuesday for NCZ203-
205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
230-231.
&&
SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...BM
AVIATION...JME/ML
MARINE...CQD/BM
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Aug 3, 8:54 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 854 PM EDT Mon Aug 3 2020 NCZ081-094-194-050100- Mainland Hyde-Pamlico-Southern Craven- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-050100- Mainland Dare- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-050100- Tyrrell- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-050100- Hatteras Island- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-204-050100- West Carteret-Coastal Onslow-Ocracoke Island- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-050100- Northern Outer Banks- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-050100- East Carteret- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-045-079-090>092-193-198-050100- Martin-Pitt-Washington-Greene-Duplin-Lenoir-Jones-Northern Craven- Inland Onslow- 854 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-050100- Beaufort- 854 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:16 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Aug 3, 9:31 PM EDT | Tornado Warning | MHX | Hyde, Tyrrell, Washington | 14 min |
| Aug 3, 10:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Aug 3, 10:59 PM EDT | Special Marine Warning | MHX | 91 min | |
| Aug 3, 11:21 PM EDT | Tornado Warning | MHX | Craven, Pamlico | 24 min |
| Aug 4, 12:08 AM EDT | Tornado Warning | MHX | Beaufort | 22 min |
| Aug 4, 12:35 AM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 4, 12:47 AM EDT | Tornado Warning | MHX | Beaufort, Martin, Washington | 28 min |
| Aug 4, 12:56 AM EDT | Tornado Warning | MHX | Beaufort, Martin, Washington | 19 min |
| Aug 4, 1:17 AM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 4, 1:29 AM EDT | Tornado Warning | MHX | Hyde, Tyrrell, Washington | 31 min |
| Aug 4, 1:57 AM EDT | Tornado Warning | MHX | Tyrrell, Washington | 18 min |
| Aug 4, 11:07 AM EDT | Small Craft Advisory | MHX | 12 hr | |
| Aug 4, 11:13 AM EDT | Coastal Flood Advisory | MHX | Dare | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.